Female Heroin Addict Brought Back To Life With Miracle Naloxone Drugby baladmin | November 7, 2013
The movie Pulp Fiction shows an overdosing woman being revived with an injection into her heart. The drug was cocaine and the injection was adrenaline, but the concept is the same as the drug Naloxone being used to save someone overdosing on heroin.
Captured on Video
For one of the first times, a heroin overdose and its reversal have been filmed for the world to see. The image of a woman, named Liz, being revived during an overdose shows the benefit of the availability of Naloxone, pharmaceutical name Narcan. Louise Vincent and Adam Wigglesworth, volunteers who started an addict-assistance group in Greensboro, North Carolina, walked in to find Liz overdosing on heroin. She wasn’t breathing, her lips were turning blue, and she was unresponsive. Louise and Adam tried mouth-to-mouth and CPR to resuscitate Liz, but nothing was working. The two then injected Liz with Narcan a couple times, and she gradually woke up.
The incident is creating a case for Narcan use among police officers and emergency response personnel. If someone calls 911 to report an overdose and the team showing up to help is equipped with Narcan, lives can be saved on the spot.
Liz, who has been using heroin since she was 11 years old, would have met an early death at age 29 had it not been for Louise and Adam’s access to Narcan.
The controversy of Narcan stems from the idea that having the drug on hand is in some ways saying that heroin use is okay, because you have a way to reverse an overdose.
Heroin’s Impact and Effects
When heroin is injected, the chemicals in the drug block receptors in the brain, which then slows down the body. When too much heroin has been used, and too many receptors are filled, the body is slowed down to a point where organs stop functioning.
Narcan works by going to the same brain receptors and taking the place of the heroin particles. The receptors are then unblocked and the brain alerts the body to resume functioning. The video of Liz regaining consciousness shows just how quickly Narcan takes effect. From unresponsive and lifeless to eyes open and breathing again, Liz is alive.
In a segment on CNN, Liz responds to her overdose and resuscitation by saying, “I can’t believe somebody cared about me enough, or loved me enough, to bring me back.” Like many drug addicts, Liz does not seem to have healthy self-esteem that makes her feel worthy of life.
After the near-fatal overdose, Liz commits to rehab. She feels the daily tasks of regular life are more difficult for her than for other people, so it is time to seek professional help. The CNN report shows Liz driving herself to a county-run substance abuse treatment facility. Narcan gave Liz a second chance at life. If she can commit to the hard work it will take to stay clean, she can make the choice to life drug-free every day.
Help for Addiction
Drug abuse is progressive, meaning when left untreated, the use of heroin and other habit-forming substances, will advance to addiction. Without the overdose, and Narcan revival, Liz would either be dead or still abusing heroin regularly. She was addicted to the drug, but with a commitment to change, Liz can begin to heal and recover.
If you know someone abusing heroin, or any other harmful substance, seek help now! The team at Balboa Horizons is ready to support you with tools to rebuild self-esteem, techniques to handle drug cravings, and approaches to a life of self-care and self-love through traditional therapeutic interventions and holistic approaches to healing.
Call today! 877-309-4593.